Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 55, NWS Phoenix, AZ

August 17, 2014Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 17, 2014, 6:49 PM MST for Maricopa County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2014, 6:49 PM MST (01:49 UTC)
Expired
Aug 17, 2014, 7:15 PM MST
In force
26 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 55 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
2874 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WUUS55 KPSR 180149
SVRPSR
AZC013-180215-
/O.NEW.KPSR.SV.W.0055.140818T0149Z-140818T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
649 PM MST SUN AUG 17 2014

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...PHOENIX...PEORIA...

* UNTIL 715 PM MST

* AT 648 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR DEER VALLEY
  AIRPORT...OR 11 MILES WEST OF SCOTTSDALE...AND MOVING SOUTHWEST AT
  15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH
  MOUNTAIN PARK AND METRO CENTER

LAT...LON 3352 11205 3369 11226 3385 11206 3373 11187
TIME...MOT...LOC 0149Z 039DEG 12KT 3372 11205

$$

18
2 follow-up statements
407 
WWUS55 KPSR 180203
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
703 PM MST SUN AUG 17 2014

AZC013-180215-
/O.CON.KPSR.SV.W.0055.000000T0000Z-140818T0215Z/
MARICOPA AZ-
703 PM MST SUN AUG 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST
FOR CENTRAL MARICOPA COUNTY...

AT 702 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED
NEAR DEER VALLEY AIRPORT...OR 9 MILES EAST OF PEORIA...MOVING
SOUTHWEST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH
MOUNTAIN PARK AND PHOENIX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG DAMAGING WIND...INTENSE RAIN...AND HAIL IS LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

&&

LAT...LON 3370 11191 3352 11205 3369 11226 3382 11210
TIME...MOT...LOC 0203Z 039DEG 12KT 3368 11209

$$

18
201 
WWUS55 KPSR 180217
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
717 PM MST SUN AUG 17 2014

AZC013-180227-
/O.EXP.KPSR.SV.W.0055.000000T0000Z-140818T0215Z/
MARICOPA AZ-
717 PM MST SUN AUG 17 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARICOPA COUNTY HAS
EXPIRED...

WIND GUSTS UP TO 50 MPH WILL STILL BE POSSIBLE WITH THESE 
THUNDERSTORMS. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3370 11191 3352 11205 3369 11226 3382 11210
TIME...MOT...LOC 0203Z 039DEG 12KT 3368 11209

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:19 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 17, 4:19 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
419 PM MST SUN AUG 17 2014

.UPDATE...UPDATED AVIATION DISCUSSION...

&&

.SYNOPSIS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE
REGION THIS EVENING AS MONSOON MOISTURE BEGINS TO SLOWLY INCREASE.
BY MONDAY...AN EARLY SEASON PACIFIC LOW PRESSURE SYSTEM WILL
APPROACH THE AREA AND DRAW EVEN MORE MONSOON MOISTURE NORTHWARD BACK
INTO ARIZONA. MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED ACROSS ARIZONA FROM LATE MONDAY THROUGH WEDNESDAY. WITH THE
INCREASE IN HUMIDITIES AND CLOUDS...BELOW NORMAL TEMPERATURES ARE
POSSIBLE BY TUESDAY AND MAY CONTINUE LATER INTO THE WORK WEEK.

&&

.DISCUSSION...
BROAD AREA OF DEFORMATION STRETCHES FROM WESTERN NM THOUGH SOUTHWEST
AZ...WHERE THE STRONGEST STORM ACTIVITY OF THE DAY SO FAR HAS BEGUN
DEVELOPING. WITH EARLIER INVERTED WAVE ENERGY STILL LINGERING ACROSS
THE SOUTHERN AZ BORDER...EXPECT STORM COVERAGE FOR THE REMAINDER OF
THIS AFTERNOON AND EVENING TO BE MARGINALLY MORE THAN THAT OF THE
PAST FEW NIGHTS...WITH THE STRONGEST STORMS OVER THE HIGHER TERRAIN
AND MORE ISOLATED SHORT-LIVED ACTIVITY PULSING OVER THE WESTERN AND
SOUTHWESTERN DESERTS. DAYTIME TEMPERATURES ON TARGET TO TOP OUT JUST
ABOVE MID-AUGUST NORMALS...WITH THE WARMEST LOCALES ACROSS THE
WESTERN DESERTS INCLUDING EL CENTRO...YUMA...AND TACNA...WARMING TO
OR ABOVE 110F DEGREES. EXPECT PARTLY CLOUDY SKIES BACK ACROSS SOUTH-
CENTRAL AND EASTERN AZ THROUGH THE EVENING...WITH MOSTLY CLEAR SKIES
ALONG AND WEST OF THE CO RIVER VALLEY. ANY DAYTIME CU SHOULD QUICKLY
DISSIPATE AFTER SUNSET...WITH AREAS DEBRIS CLOUDS AND CIRRUS FROM
STORMS LINGERING.

BEGINNING MONDAY AND LASTING AT LEAST THROUGH LATE
TUESDAY...POSSIBLY BEYOND...WE'LL BE LOOKING AT INCREASING MOISTURE
LEVELS AS WELL AS UPPER LEVEL DYNAMICS THAT COULD LEAD TO MORE WIDELY
ACTIVE AFTERNOONS/EVENINGS ACROSS ARIZONA AND TO A LESSER EXTENT
SOUTHEAST CA. SEVERAL FACTORS WILL COME TOGETHER TO SUPPORT THE
TRANSPORT OF DEEPER MOISTURE AND UPPER LEVEL DYNAMICS ACROSS THE
REGION. THE FIRST BEING A RATHER VIGOROUS EARLY-SEASON UPPER LOW
CENTER MOVING SOUTHWARD ALONG THE CA COAST AND THE NEXT BEING THE
SHIFTING UPPER HIGH CENTER EASTWARD FROM AZ INTO TX. THIS PATTERN
ALLOWS THE FLOW ALOFT TO BECOME MORE SOUTHERLY...ALLOWING A
CONSIDERABLE AMOUNT OF MOISTURE THAT IS NOW OVER NORTHERN MEXICO TO
BE DRAWN NORTHWARD INTO AZ. IN ADDITION TO BACKGROUND MOISTURE
LEVELS ALREADY OVER NORTHERN MEXICO...A VERY SWIFT MOVING AREA OF
ENERGY AND STORMS HAS RACED UP ALONG THE MEXICAN COAST DURING THE
DAY NOW OBSERVED OVER SINALOA...COVERING ALMOST 600 MILES OF
COASTLINE OVER THE LAST 12 HOURS. WILL BE LOOKING FOR THAT FEATURE
TO AT LEAST BE THE LEADING EDGE OF THE ANTICIPATED MOISTURE SURGE
INTO THE SOUTHWEST DESERTS OVERNIGHT AND INTO TUESDAY.

IT APPEARS THAT SOUTHEAST CA'S CHANCES FOR THUNDERSTORMS COULD BE
FAR LESS...DUE TO THE AFOREMENTIONED UPPER LOW SPREADING MUCH DRIER
AIR INTO THE REGION. THE MAIN IMPACTS FROM THUNDERSTORMS
MONDAY...TUESDAY AND POSSIBLY OVERNIGHT INTO WEDNESDAY WILL BE
LOCALLY HEAVY RAIN AND WET MICROBURSTS...DUE TO THE VERY MOIST
ENVIRONMENT IN THE LOWER LEVELS OF THE ATMOSPHERE THAT IS FORECAST TO
DEVELOP OVER THE REGION. THE ONLY LIMITING FACTOR FOR WIDESPREAD
THUNDERSTORM DEVELOPMENT MAY BE THE FACT THAT SOUTHWESTERLY FLOW
ALOFT IS FORECAST TO DEVELOP OVER THE REGION AHEAD OF THIS UPPER LOW
CENTER...WHICH IS GENERALLY LESS FAVORABLE FOR THUNDERSTORM
DEVELOPMENT OVER THE LOWER DESERTS DURING THE MONSOON SEASON THAN
DURING PERIODS OF EASTERLY FLOW ALOFT.

WHERE CONFIDENCE IS GROWING FOR AN ACTIVE MONDAY-EARLY WEDNESDAY TIME
PERIOD...AS THE PREVIOUS SHIFT PUT IT BEST AT THE SHIFT
BRIEFING THIS AM...CONFIDENCE ALL BUT COLLAPSES FOR THE REMAINDER OF
THE WORK WEEK. THIS IS DUE TO THE FACT THAT THE GFS MAINTAINS THE
SOLUTION OF BRINGING ANOTHER EVEN LARGER AREA OF MOISTURE NORTHWARD
INTO THE REGION FROM A DYING TROPICAL CYCLONE THAT IS FORECAST TO
DEVELOP WELL SOUTH OF BAJA AS THE MAIN UPPER LOW SWINGS SLOWLY
NORTHEASTWARD INTO NORTHERN AZ. THE EURO AND GEM...ON THE OTHER
HAND...RETROGRADE THIS SAME UPPER LOW OFF TO OUR WEST OVER THE EAST
PACIFIC AND KEEPS ANY TROPICAL MOISTURE WELL OFF TO OUR
SOUTHWEST...AS IT REBUILDS A DRIER MAIN UPPER RIDGE BACK OVER THE
DESERT SOUTHWEST. GIVEN THESE CONTINUED MODEL DISCREPANCIES...BUT
MARGINAL IMPROVEMENT IN RUN-TO-RUN CONSISTENCY...HAVE KEPT THE
REMAINDER OF THE FORECAST FOR THE WORK WEEK TOWARDS A LOW TO MEDIUM
GRADE MONSOON PATTERN...WHICH CLIMATOLOGICALLY IS THE MORE LIKELY
SOLN FOR MID-AUGUST AROUND HERE. THE BEST CHANCES FOR STORM ACTIVITY
OVER THE MOUNTAINS AND ISOLATED POTENTIAL FOR ACTIVITY LASTING OVER
THE LOWER DESERTS IN THE AFTERNOON AND EVENINGS.

FRIDAY THROUGH SUNDAY...
GIVEN THE FACT THAT BOTH THE GFS AND EURO AND NOW BOTH A FAIRLY
MAJOR LOW-WAVE TROF (FOR MID-AUG) SOUTHWARD INTO THE WESTERN CONUS
DURING THIS PERIOD...WHICH TYPICALLY MEANS A REDUCTION OF MONSOON
ACTIVITY AS THIS TROF USUALLY KEEPS THE MAIN MONSOON PLUME WELL OFF
TO OUR SOUTH AND EAST...HAVE DECIDED TO GO WITH SLIGHTLY BELOW CLIMO
POPS ACROSS THE REGION...AND NEAR-NORMAL TEMPS FOR NOW.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...
CONVECTION CONTINUES TO BLOSSOM EAST OF PHOENIX BUT IS NOT EXPECTED
TO SURVIVE ACROSS THE DESERTS. I AM CONCERNED HOWEVER THAT THE
STORMS WILL PUSH NORTHEASTERLY WINDS THROUGH THE METRO LATER THIS
EVENING AND I HAVE INTRODUCED A WIND SHIFT BETWEEN 02Z-04Z. STORMS
ARE STILL A LONG WAY OFF SO MY CONFIDENCE IN THE EXACT TIMING OF ANY
POTENTIAL WIND SHIFT IS LOW. NOT OVERLY CONCERNED ABOUT WIDESPREAD
BLDU GIVEN THE NORTHEASTERLY FETCH OVER THE MOUNTAINS BUT KIWA WOULD
BE THE MOST LIKELY LOCATION TO SEE BLDU.

SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...
STORMS HAVE BEEN SHORT LIVED ACROSS SOUTHWEST ARIZONA AND DEBRIS
CLOUDS SHOULD BE ABOUT THE ONLY THING TO CONTEND WITH THE REST OF
THE AFTERNOON/EVENING. SOME MODEL GUIDANCE IS SUGGESTING STORMS WILL
DEVELOP ACROSS THE AREA WELL AFTER MIDNIGHT /ASSOCIATED WITH A
COMPLEX OF STORMS OVER SOUTHERN SONORA/. I WANT TO SEE WHAT HAPPENS
WITH THAT COMPLEX AND HOW LONG IT SURVIVES BEFORE I INTRODUCE ANY
MENTION OF RAIN OR THUNDER IN EITHER SE CA TAF.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
DEEP MONSOON MOISTURE WILL CONTINUE THIS PERIOD WITH HIGHER THAN
NORMAL RELATIVE HUMIDITY. A GOOD CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED OVER HIGHER MOUNTAINS OF SOUTHERN GILA
COUNTY EACH DAY...WITH A SLIGHT CHANCE OF THUNDERSTORMS ON THE LOWER
SOUTHWEST AND SOUTH CENTRAL DESERTS. MINIMUM RELATIVE HUMIDITIES WILL
RANGE FROM 25 TO 30 PERCENT. OVERNIGHT RECOVERY WILL BE FAIR.
AFTERNOON TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL THIS PERIOD.
ADDITIONALLY...AFTERNOON/EARLY EVENING WINDS WILL BE SOUTHWESTERLY
AND GENERALLY UNDER 20 MPH...EXCEPT NEAR THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...NOLTE/PERCHA
AVIATION...LEINS
FIRE WEATHER...VASQUEZ
Hazardous weather outlook, Aug 17, 3:14 PM MST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
314 PM MST SUN AUG 17 2014

AZZ021>024-026>028-181500-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
314 PM MST SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...SOUTH-
CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ANOTHER ROUND OF AFTERNOON AND EVENING MONSOON THUNDERSTORMS ARE
POSSIBLE OVER THE HIGHER TERRAIN AND FOOTHILLS EAST OF THE PHOENIX
METROPOLITAN AREA AS WELL AS THE WESTERN ARIZONA DESERTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE COMBINATION OF A RATHER STRONG UPPER LEVEL LOW CENTER (FOR MID-
AUGUST) APPROACHING FROM THE NORTHWEST AND INCREASING MOISTURE FROM
THE SOUTH WILL LEAD TO A RISING THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS FOR MONDAY AND TUESDAY. HEAVY RAIN...LOCALIZED
FLOODING AND STRONG GUSTY WINDS ARE THE PRIMARY WEATHER HAZARDS
ASSOCIATED WITH ANY STORM THAT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR MONDAY AND TUESDAY. WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATIONS PROCEDURES.

AZZ020-025-CAZ031>033-181500-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
314 PM MST SUN AUG 17 2014 /314 PM PDT SUN AUG 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE COMBINATION OF A RATHER STRONG UPPER LEVEL LOW CENTER (FOR MID-
AUGUST) APPROACHING FROM THE NORTHWEST...AND INCREASING MOISTURE
FROM THE SOUTH WILL LEAD TO A RISING THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS FOR MONDAY AND TUESDAY. STRONG GUSTY WINDS...HEAVY
RAIN...AND LOCALIZED FLOODING ARE THE PRIMARY WEATHER HAZARDS
ASSOCIATED WITH ANY STORM THAT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR MONDAY AND TUESDAY. WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 17, 5:39 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
539 PM MST SUN AUG 17 2014

AZZ023-024-028-180115-
GILA AZ-PINAL AZ-MARICOPA AZ-
539 PM MST SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  EXTREME NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 615 PM MST

AT 536 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CANYON LAKE TO RIO
VERDE TO CAMP CREEK...AND MOVING SOUTHWEST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   LOST DUTCHMAN STATE PARK... DESERT MOUNTAIN... MCDOWELL MOUNTAIN
  PARK AND  SALT RIVER TUBING RECREATION AREA...
   LOST DUTCHMAN STATE PARK AND  GOLDFIELD...
   CAREFREE... CAVE CREEK... FOUNTAIN HILLS AND  PROSPECTOR PARK...
   APACHE JUNCTION... GRANITE REEF DAM AND  USERY MOUNTAIN PARK...
   SCOTTSDALE...

LAT...LON 3401 11175 3386 11150 3365 11122 3335 11161
      3352 11183 3379 11203 3401 11181
TIME...MOT...LOC 0038Z 036DEG 21KT 3350 11145 3368 11167
          3386 11180

18
Special weather statement, Aug 17, 5:55 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
555 PM MST SUN AUG 17 2014

AZZ023-024-028-180130-
GILA AZ-PINAL AZ-MARICOPA AZ-
555 PM MST SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 630 PM MST

AT 552 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG WINDS AHEAD OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 9
MILES SOUTHEAST OF COOLIDGE AIRPORT TO FLORENCE TO GOLDFIELD...AND
MOVING WEST AT 25 MPH.

WIND GUSTS 40 TO 50 MPH AND LOCALLY DENSE BLOWING DUST ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   APACHE JUNCTION... COOLIDGE AIRPORT... MAGMA AND  PROSPECTOR
  PARK...
   COOLIDGE AND  ENCANTERA...
   LA PALMA... RANDOLPH... SAN TAN VALLEY AND  USERY MOUNTAIN PARK...
   AUGUSTA RANCH AND  QUEEN CREEK...
   CHANDLER HEIGHTS AND  EAST MESA...

LAT...LON 3321 11099 3287 11149 3275 11161 3273 11169
      3297 11183 3340 11185 3364 11118
TIME...MOT...LOC 0055Z 078DEG 24KT 3284 11135 3303 11145
          3349 11150

18
Special weather statement, Aug 17, 6:04 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
604 PM MST SUN AUG 17 2014

AZZ023-024-028-180130-
PINAL AZ-MARICOPA AZ-
604 PM MST SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 630 PM MST

AT 601 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG WINDS AHEAD OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
PROSPECTOR PARK TO GRANITE REEF DAM TO DESERT RIDGE
MARKETPLACE...AND MOVING SOUTHWEST AT 30 MPH.

WIND GUSTS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   DESERT RIDGE MARKETPLACE... FALCON FIELD AIRPORT AND  SCOTTSDALE
  AIRPORT...
   DEER VALLEY AIRPORT... EAST MESA... MESA... SALT RIVER INDIAN
  COMMUNITY AND  SUPERSTITION SPRINGS MALL...
   AUGUSTA RANCH... DOWNTOWN MESA... DOWNTOWN SCOTTSDALE... MESA
  RIVERVIEW MALL AND  PARADISE VALLEY...
   CAMELBACK MOUNTAIN...

LAT...LON 3319 11184 3330 11198 3361 11217 3396 11183
      3373 11161 3362 11131
TIME...MOT...LOC 0104Z 032DEG 24KT 3345 11157 3350 11177
          3373 11196

18
Special weather statement, Aug 17, 6:28 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
628 PM MST SUN AUG 17 2014

AZZ023-027-028-180200-
PINAL AZ-MARICOPA AZ-
628 PM MST SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 700 PM MST

AT 625 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG WINDS AHEAD OF THUNDERSTORMS ALONG A LINE EXTENDING FROM ELOY
TO ARIZOLA TO SAN TAN MOUNTAIN PARK TO AUGUSTA RANCH TO FIESTA MALL
TO NORTH MOUNTAIN PARK...AND MOVING SOUTHWEST AT 30 MPH.

WIND GUSTS AROUND 40 MPH AND LOCALLY DENSE BLOWING DUST ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   ARIZOLA... ARIZONA CITY... ARIZONA MILLS MALL... CHANDLER CITY
  HALL... CHANDLER FASHION CENTER MALL... SAN TAN VILLAGE MALL...
  SEVILLE AND  SKY HARBOR AIRPORT...
   ARIZONA STATE FAIRGROUNDS... CASA GRANDE... CHANDLER... DOWNTOWN
  PHOENIX AND  TUMBLEWEED PARK...
   AHWATUKEE...

LAT...LON 3369 11205 3345 11177 3337 11155 3318 11135
      3308 11119 3273 11166 3273 11174 3276 11174
      3276 11177 3279 11178 3279 11185 3276 11188
      3276 11204 3272 11206 3272 11214 3306 11217
      3337 11226
TIME...MOT...LOC 0128Z 032DEG 24KT 3269 11157 3286 11167
          3313 11168 3334 11167 3336 11188 3355 11205

18
Special weather statement, Aug 17, 6:29 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
629 PM MST SUN AUG 17 2014

AZZ023-024-028-180200-
PINAL AZ-MARICOPA AZ-
629 PM MST SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 700 PM MST

AT 625 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES EAST OF SUPERSTITION MOUNTAINS...MOVING
WEST AT 20 MPH.

WIND GUSTS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   KINGS RANCH... SUPERSTITION MOUNTAINS AND  LOST DUTCHMAN STATE
  PARK...
   LOST DUTCHMAN STATE PARK AND  GOLDFIELD...
   GOLD CANYON VILLAGE...
   APACHE JUNCTION AND  PROSPECTOR PARK...
   APACHE JUNCTION...

LAT...LON 3320 11147 3352 11162 3367 11134 3336 11116
TIME...MOT...LOC 0130Z 068DEG 17KT 3342 11138

18
Special weather statement, Aug 17, 6:32 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
632 PM MST SUN AUG 17 2014

AZZ023-024-180200-
MARICOPA AZ-
632 PM MST SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 700 PM MST

AT 630 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CAMP CREEK...MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   CAMP CREEK...
   DESERT MOUNTAIN...
   CAREFREE...

LAT...LON 3400 11155 3376 11164 3382 11203 3402 11191
TIME...MOT...LOC 0132Z 039DEG 12KT 3392 11177

18

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:00 PM MSTSpecial Weather StatementPSRPinal30 min
Aug 17, 5:11 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa34 min
Aug 17, 5:14 PM MSTSpecial Weather StatementPSRGila31 min
Aug 17, 5:31 PM MSTSpecial Weather StatementPSRPinal29 min
Aug 17, 5:39 PM MSTSpecial Weather StatementPSR36 min
Aug 17, 5:55 PM MSTSpecial Weather StatementPSRPinal35 min
Aug 17, 6:04 PM MSTSpecial Weather StatementPSR26 min
Aug 17, 6:09 PM MSTBlowing Dust AdvisoryPSR5 hr
Aug 17, 6:28 PM MSTSpecial Weather StatementPSRPinal32 min
Aug 17, 6:29 PM MSTSpecial Weather StatementPSR31 min
Aug 17, 6:32 PM MSTSpecial Weather StatementPSR28 min
Aug 17, 6:59 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Aug 17, 7:02 PM MSTSpecial Weather StatementPSRMaricopa43 min
Aug 17, 7:05 PM MSTSpecial Weather StatementPSRPinal25 min
Aug 17, 7:16 PM MSTSpecial Weather StatementPSRMaricopa29 min
Aug 17, 7:30 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Aug 17, 7:46 PM MSTSpecial Weather StatementPSRMaricopa29 min
Aug 17, 7:48 PM MSTSpecial Weather StatementPSRMaricopa27 min
Aug 17, 8:11 PM MSTSpecial Weather StatementPSRMaricopa34 min
Aug 17, 8:13 PM MSTSpecial Weather StatementPSRMaricopa32 min
Aug 17, 11:08 PM MSTSpecial Weather StatementPSRYuma37 min
Aug 17, 11:39 PM MSTSpecial Weather StatementPSRYuma51 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.